Wisconsin, 2020

Flooding in Wisconsin, September 1 to 30, 2020

September 1 to 30, 2020 · NWS GRB · 2 events in 2 counties and zones

Elevated lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Elevated lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 9:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1027 PM CDT Mon Aug 31 2020

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1019 PM CDT Mon Aug 31 2020

Have lowered min temps several degrees, especially in the typical
cold spots of northern WI. Will probably see a few locations
dropping into the middle to upper 30s. Patchy fog is also
expected, especially in the Wisconsin River Valley.

&&

.SHORT TERM...Tonight and Tuesday
Issued at 219 PM CDT Mon Aug 31 2020

A few showers will continue through this evening as a weak cold
front moves across the region. All mentions of thunder have been
removed as the clouds and rain kept any instability from forming
over the region. Expect fairly quiet conditions to return to
region behind this as clouds move off to the east and a weak ridge
slides into the region. Clear skies tonight will likely allow
temperatures to fall across the region, with lows likely to return
to the 50s.

The weak ridge will be fairly short lived, moving off to east by
Tuesday afternoon and evening as a low pressure system tracks just
south of the area. Although the majority of this system will track
well south of the region, a few showers could touch into central
to east-central WI. This will likely be overrunning precipitation
associated with WAA, and fairly light in nature. Highs on Tuesday
will be in the upper 60s to middle 70s.

.LONG TERM...Tuesday Night Through Monday
Issued at 219 PM CDT Mon Aug 31 2020

Overall, not incredibly active in the long term forecast, but
there are a couple opportunities for precip. Temperatures will be
above normal through Thursday, then roller coaster up and down
from Friday through early next week.

Tuesday night...Kept showers lingering in east- central WI
(mainly east of the Fox Valley) through Wednesday evening as a
system to the south of the area moves eastward. Elsewhere, mainly
clear skies are expected as high pressure builds in at the sfc.
Winds will remain up around 5 to 10 mph, which will keep temps
from falling too far. Lows will mainly be in the 50s, with a few
of the typical cool spots in the upper 40s.

Wednesday and Thursday...Surface high and rising heights will keep
conditions dry and quiet on Wednesday, although it may be a bit
breezy with wind gusts to 20 mph during the afternoon. Plenty of
sunshine will allow temps to rise into the mid to upper 70s.
Medium range models are in general agreement showing a mid-level
shortwave and surface cold front moving across WI on Thursday.
However, there are some disagreements on the southward extent of
any precip as the front comes through. Moisture is limited and
Pwats are around 0.9 to 1.2 inches. Kept chance PoPs in the
forecast, mainly from 12Z/Thu to 00Z/Fri, with the highest
potential across the north, closest to the main dynamics.
Additionally, models show virtually zero CAPE during this time,
therefore kept thunder out of the forecast for now.

Friday and Saturday...After the cold front passes through,
temperatures will cool off, with lows Friday in the 40s to low
50s, and highs in the 60s to maybe 70 degrees. Surface high
pressure will bring mainly clear skies during this time period. As
the high moves east on Saturday, flow shifts to the southwest and
highs return to the 70s for a day.

Sunday and Monday... Another sfc front/shortwave is progged to
move across WI on Sunday and possibly into Monday. It is too
early to sort out any details, so stuck with a blended model
solution which features chance PoPs. It is also too early to
determine thunder and/or severe potential. Meanwhile, the
temperatures will once again drop behind the cold frontal passage
with high temps in the upper 50s and 60s early next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1019 PM CDT Mon Aug 31 2020

High level clouds will impact the northwest part of the forecast
area overnight. Patchy fog is expected to form over the Wisconsin
River Valley overnight into early Tuesday morning. Mid-level
clouds will increase across the southeast part of the forecast
area Tuesday afternoon, and scattered showers should impact the
MTW TAF site in the late afternoon and early evening.

Light west winds will become southerly and increase a bit on
Tuesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Uhlmann
LONG TERM......KLJ
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 31, 1:24 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Mon Aug 31 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Increasing south winds will bring high waves and the increased
risk of rip currents at Lake Michigan beaches through this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times from late Saturday night
through Monday. Organized severe weather is not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Increasing south winds or high waves will bring hazardous
conditions for small craft through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty winds behind a strong cold front may bring conditions
hazardous to small craft Thursday and Thursday night.

Thunderstorms are possible at times Sunday and Monday. Any storms
that develop could be a hazard to boaters.

Uhlmann/KLJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kewaunee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kewaunee County, 1.01 mi NNW of Kewaunee to 0.96 mi NNW of Kewaunee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.464, -87.504

Areas around the Kewaunee Marina were often under water due to high lake levels.

Flood, Oconto

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Oconto County, 2.06 mi ENE of Oconto to 3.46 mi ENE of Oconto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.894, -87.843

North Bayshore Road and County Highway Y from Harbor Road to County Highway A are closed due to ongoing flooding from high lake levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908316, 908318.